Utah, 2003

Heavy Snow in Utah, January 10 to 11, 2003

January 10 to 11, 2003 · NWS SLC · 3 events in 3 counties and zones

A decent storm brought snow to portions of Northern Utah. Snowfall amounts included 11 inches in Farmington Canyon, 9 inches at Alta, 6 inches at Snowbird, and 5 inches in Logan and Deweyville.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A decent storm brought snow to portions of Northern Utah. Snowfall amounts included 11 inches in Farmington Canyon, 9 inches at Alta, 6 inches at Snowbird, and 5 inches in Logan and Deweyville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 10, 3:30 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 10, 3:30 AM MST, 5 hours 30 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 AM MST FRI JAN 10 2003

.SYNOPSIS...A COUPLE WEAK PACIFIC STORM SYSTEMS WILL AFFECT THE
FORECAST AREA TONIGHT THROUGH SATURDAY.

.DISCUSSION...CLOSED LOW THAT WAS OFF THE COAST OF NORTHERN
CALIFORNIA TODAY WORKING ACROSS THE SIERRAS AND OPENING UP SOMEWHAT.
SHORT WAVE TROUGH/VORT MAX ROTATING NORTHEAST ACROSS WESTERN UTAH
EARLY THIS MORNING. AIRMASS HAS MOISTENED AND DESTABILIZED AS A
RESULT. SOME JET SUPPORT WITH THIS FEATURE AS WELL LEADING TO
ORGANIZED PRECIP. AIRMASS REMAINS MOIST AND UNSTABLE THROUGH TODAY
AND INTO THIS EVENING AS LOW PASS OVER THE FORECAST AREA. HAVE UPPED
POPS OVER WESTERN VALLEYS. WITH LACK OF STRONG UPPER LEVEL SUPPORT
DO NOT THINK AMOUNTS WITHIN THE MOUNTAINS WILL MEET ADVISORY
CRITERIA. SOME SHORT WAVE RIDGING THIS EVENING AHEAD OF NEXT FAST
MOVING FEATURE WILL ALSO ACT TO LIMIT SNOW AMOUNTS.

FAST MOVING SYSTEM TO MOVE THROUGH LATE TONIGHT THROUGH SATURDAY
MORNING. THE COLD POCKET WITH THIS SYSTEM IS A LITTLE COLDER AND
THE JET IS A BIT STRONGER. THEREFORE...GOOD DYNAMICS ARE THERE FOR
SCATTERED TO NUMEROUS SHOWERS. HOWEVER...THIS SYSTEM IS DRIER THAN
THE CURRENT ONE...SO COVERAGE AND SNOW AMOUNTS WILL BE LESS THAN
THEIR POTENTIAL.

RIDGE AMPLIFYING OVER THE WEST BEHIND THE SATURDAY SYSTEM. THE JET
CORE MOVES BY IN THE AFTERNOON WITH SOME STRONG WARMING ALOFT. THIS
WILL ACT TO STABILIZE THE AIRMASS. RIDGE CONTINUES INTO MONDAY...
ALTHOUGH IT IS LOW AMPLITUDE AND ALLOWS PLENTY OF MOISTURE TO PASS
THROUGH THE FORECAST AREA. THE JET REMAINS IN IDAHO. GFS KEEPS JET
CLOSE ENOUGH FOR POSSIBLE MOUNTAIN FLURRIES/LIGHT SNOW ALONG THE
IDAHO BORDER. GFS IS LOWER IN HEIGHTS THAN OTHER MEDIUM RANGE
GUIDANCE AND WILL LEAN TOWARDS WITH THEIR SOLUTION AND KEEP PRECIP
OUT SUNDAY AND MONDAY.

MEDIUM RANGE GUIDANCE STILL BRINGING IN WEAK SYSTEM TUESDAY AND/OR
WEDNESDAY...EXCEPT THE ECMWF WHICH HAS A STRONGER SYSTEM ON
WEDNESDAY. WILL LEAVE THE ECMWF SOLUTION OUT OF THE FORECAST.  THE
TIMING IS SLIGHTLY DIFFERENT WITH EACH MODEL..BUT THE BULK OF THE
MESSAGE IS MORE ON TUESDAY THAN WEDNESDAY. RIDGE BUILDS BACK IN THE
WESTERN U.S. WEDNESDAY INTO THURSDAY.

SLC 643  CDC 533  NELSON

.SLC...NONE.
Hazardous weather outlook, Jan 10, 5:00 AM MST, 4 hours before
IDZ024-025-UTZ001>021-WYZ021-102300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MST FRI JAN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WCJIN-WYSW

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Nw Cache

When
January 10, 9:00 AM MST to January 11, 9:00 AM MST
Where
Nw Cache forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
January 10, 9:00 AM MST to January 11, 9:00 AM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
January 10, 9:00 AM MST to January 11, 9:00 AM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327878, 5327879, 5327880.